Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 100, NWS Jackson, KY

July 23, 2007Floyd County, Magoffin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 23, 2007, 3:48 PM EDT for Floyd County, Magoffin County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2007, 3:48 PM EDT (19:48 UTC)
Expired
Jul 23, 2007, 4:15 PM EDT
In force
27 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Floyd County, KY, Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 36 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:36 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 23, 3:36 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT MON JUL 23 2007

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED

AN INVERTED SURFACE TROUGH WAS LOCATED ACROSS EASTERN KENTUCKY...WITH
A SHORT WAVE ROTATING THROUGH THE AREA...SPAWNED FROM AN UPPER LEVEL
LOW ROTATING OVER VIRGINIA. COOL AND DRY MID-LEVELS HAVE AIDED IN THE
DEVELOPMENT OF SOME STRONGER THUNDERSTORMS THIS AFTERNOON...WITH
MULTIPLE REPORTS OF SMALL HAIL AND TORRENTIAL DOWNPOURS...SOME GOOD
FOR OVER 3 INCH PER HOUR RAINFALL RATES.

EXPECT THIS ACTIVITY TO WANE THROUGH THE EVENING AS THE SHORT WAVE
ROTATES THROUGH AND THE LOSS OF HEATING. THIS MAINLY DIURNALLY DRIVEN
CONVECTION WILL BE A REOCCURRING THEME THROUGH THE NEXT SEVERAL DAYS
AS THE UPPER LOW GRADUALLY MOVES OFF TO THE NORTHWEST INTO THE OHIO
VALLEY. HAVE INCREASED POPS INTO THE 40 TO 50 PERCENT RANGE DURING
PEAK HEATING TOMORROW AND WEDNESDAY GIVEN THE FORCING ASSOCIATED WITH
THE UPPER LOW. DRY AIR IS NOT AS AVAILABLE TOMORROW AND WET-BULBS WILL
BE A BIT HIGHER...SO WILL NOT MENTION THE THREAT OF SMALL HAIL. LOCALLY
HEAVY RAINFALL WILL BE A GOOD BET THOUGH WHEREVER MORE INTENSE
ECHOES FORM AND WILL HIGHLIGHT THIS IN THE HWO. GIVEN THE EXTRA
CLOUDINESS AND POPS...MOS CONTINUES TO COME WITH A BIT LESS OF A
DIURNAL RANGE...SO HAVE FOLLOWED SUIT.

.LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED

UPPER LEVEL LOW CONTINUES TO PESTER THE AREA THROUGH THE END OF THE
WORKWEEK...BEFORE A MORE SIGNIFICANT TROUGH OVERTAKES THIS FEATURE
AND SENDS A COLD FRONT DOWN ACROSS THE AREA FOR THE WEEKEND. THERE
STILL REMAINS A LOT OF QUESTION IN THE TIMING OF THE FRONT...AS
LATEST MODEL TRENDS ARE HINTING AT A MORE PROGRESSIVE
BOUNDARY...EXITING IT BY SUNDAY. STILL LIKE THE IDEA OF A SLOWER
PROGRESSION...WHICH CORRELATES WITH THE HPC SOLUTION. DRY WEATHER
RETURNS FOR EARLY NEXT WEEK...WITH TEMPERATURES MODIFYING BACK TO
ABOVE NORMAL AS WELL.

&&

.AVIATION.../18Z TO 18Z/

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED DURING THE EARLY
AFTERNOON AND SHOULD CONTINUE TO CROSS THE AREA THROUGH THE EVENING.
A FEW OF THESE WILL BE STRONG WITH SMALL HAIL DUE TO A STEEP LAPSE
RATE FROM THE COLD AIR ALOFT WITH THE UPPER LOW LURKING NEARBY. AS A
RESULT...HAVE ADDED VCTS TO THE TAFS AND PLACED A TEMPO IN JKL/S.
EXPECT SCATTERED SHOWERS TO CONTINUE THROUGH THE AREA EVEN AFTER
SUNSET SO KEPT VCSH IN AS WELL. THE INCREASE IN SFC MOISTURE AS THE
HIGH HAS WEAKENED AND MOVED AWAY...PLUS ANY ADDITIONAL MOISTURE FROM
THE CONVECTION WILL MAKE MVFR FOG A GOOD BET AT LOZ AND SME LATER
TONIGHT. EXPECT ADDITIONAL...SCATTERED THUNDERSTORMS TO DEVELOP ON
TUESDAY WITH A VERY SIMILAR SYNOPTIC AND MESOSCALE SET UP. HAVE
INCLUDED VCTS FOR THESE AS WELL. EXCEPT FOR THE STORMS...WINDS WILL
BE RELATIVELY LIGHT THROUGH THE PERIOD GENERALLY FROM THE SOUTH.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM...GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Jul 23, 3:15 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EDT MON JUL 23 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
315 PM EDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING
GENERALLY SOUTH OF THE MOUNTAIN PARKWAY. A FEW OF THESE STORMS WILL
BECOME STRONG WITH FREQUENT LIGHTNING...GUSTY WINDS...HEAVY DOWNPOURS
AND PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE...MAINLY IN THE AFTERNOON AND EARLY
EVENING...FROM TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ/GREIF

In the hours before

Special weather statement, Jul 23, 1:26 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
126 PM EDT MON JUL 23 2007

KYZ112-231815-
BREATHITT-
126 PM EDT MON JUL 23 2007

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT NORTHWESTERN BREATHITT
COUNTY THROUGH 215 PM EDT MONDAY AFTERNOON...

AT 126 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR JETTS CREEK...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR GUERRANT AROUND 135 PM EDT...OAKDALE AROUND
140 PM EDT...WIDECREEK AROUND 145 PM EDT...YEADON AROUND 150 PM EDT
AND WAR CREEK AROUND 155 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

GREIF
Special weather statement, Jul 23, 1:48 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
148 PM EDT MON JUL 23 2007

KYZ112-231830-
BREATHITT-
148 PM EDT MON JUL 23 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN BREATHITT COUNTY THROUGH
230 PM EDT THIS AFTERNOON...

AT 148 PM EDT...NEAR TURKEY...MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR SEBASTIANS BRANCH AROUND 155 PM EDT...
TALBERT AROUND 200 PM EDT...CANOE AROUND 205 PM EDT...ELKATAWA AROUND
210 PM EDT...AND CURT AROUND 220 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jul 23, 1:50 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
150 PM EDT MON JUL 23 2007

KYZ111-231830-
LEE-
150 PM EDT MON JUL 23 2007

...A STRONG THUNDERSTORM TO AFFECT LEE COUNTY THROUGH 230 PM EDT
THIS AFTERNOON...

AT 150 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR YELLOW ROCK...
MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR CRESSMONT AROUND 155 PM EDT...HEIDELBERG
AROUND 200 PM EDT...IDA MAY AROUND 205 PM EDT...BELLE POINT AROUND
210 PM EDT...AND WHITE ASH AROUND 215 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jul 23, 2:22 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
222 PM EDT MON JUL 23 2007

KYZ110-113-231900-
FLOYD-KNOTT-
222 PM EDT MON JUL 23 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN FLOYD AND NORTHEASTERN
KNOTT COUNTIES THROUGH 300 PM EDT THIS AFTERNOON...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HANDSHOE...
MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR PORTER JUNCTION AROUND 230 PM EDT...ESTILL
AROUND 235 PM EDT...GLO AROUND 240 PM EDT...WAYLAND AROUND 245 PM
EDT...AND DRIFT AROUND 250 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jul 23, 3:23 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
323 PM EDT MON JUL 23 2007

KYZ109-110-112-113-232015-
MAGOFFIN-FLOYD-BREATHITT-KNOTT-
323 PM EDT MON JUL 23 2007

...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN MAGOFFIN AND
SOUTHERN FLOYD AND NORTHEASTERN BREATHITT AND KNOTT COUNTIES THROUGH
415 PM EDT MONDAY AFTERNOON...

AT 323 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FORAKER TO EVANSTON TO GARNER...MOVING EAST AT 5 MPH.

THE STORMS WILL BE NEAR FORAKER AROUND 330 PM EDT...HOLLYBUSH AROUND
335 PM EDT...HENDRICKS AROUND 340 PM EDT...KITE AROUND 345 PM
EDT...AND WALDO AROUND 350 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATES OF 1
TO 2 INCHES PER HOUR...GUSTY WINDS UP TO 30 MPH...FREQUENT LIGHTNING
AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

WJM
Special weather statement, Jul 23, 3:33 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EDT MON JUL 23 2007

KYZ086-087-232015-
KNOX-BELL-
333 PM EDT MON JUL 23 2007

...A STRONG THUNDERSTORM TO AFFECT KNOX AND CENTRAL BELL COUNTIES
THROUGH 415 PM EDT MONDAY AFTERNOON...

AT 333 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PROVIDENCE...
MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR BARBOURVILLE AROUND 340 PM EDT...BOONE
HEIGHTS AROUND 350 PM EDT...YEAGER AROUND 355 PM EDT...BIMBLE AROUND
400 PM EDT...AND BAUGHMAN AROUND 405 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS AROUND 30 MPH
...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

WJM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:45 PM EDTSevere Thunderstorm WarningJKLBell, Whitley30 min
Jul 23, 5:14 PM EDTSevere Thunderstorm WarningJKLBell, Whitley46 min
Jul 23, 6:44 PM EDTSevere Thunderstorm WarningJKLMcCreary46 min
Jul 23, 6:47 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel43 min
Jul 23, 6:56 PM EDTSevere Thunderstorm WarningJKLHarlan34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.